Iowa, 2020Tornadoes and Hail in Iowa, March 28, 2020
March 28, 2020 · NWS DMX · 12 events in 7 counties and zones
Six tornadoes occurred across central Iowa during the afternoon. The tornadoes remained in rural areas with some damage to farm buildings and trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Six tornadoes occurred across central Iowa during the afternoon. The tornadoes remained in rural areas with some damage to farm buildings and trees. No injuries or deaths were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 28, 11:28 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 28, 11:28 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 PM CDT Sat Mar 28 2020
.DISCUSSION.../Today through Friday/
Issued at 357 AM CDT Sat Mar 28 2020
Very active 18-24 hours ahead as upper system in the southwest
United States ejects towards Iowa and closes off into tonight.
Currently, strong warm advection into central and southern Iowa
with 850mb front lifting into the state. Scattered convection has
developed across the southern Iowa on the instability gradient as
it lifts north into the state. Some of the stronger storms are
marginally severe with quarter hail along with heavy rainfall.
This initial activity is expected to pull quickly eastward through
sunrise as the low level jet veers into Illinois. The moist low
levels and light surface winds have also led to widespread dense
fog along and south of Highway 30 as well early this morning and
have issued a Dense Fog Advisory through 9 AM.
A secondary surge of warm advection and theta-e advection is
expected mid morning ahead of the main wave with another round of
showers and thunderstorms spreading north across the forecast area.
This activity will be on the nose of the warm sector which will lift
rapidly into southern and central Iowa approaching the I-80 corridor
by 18Z. Meanwhile, a dryline/trof axis will be approaching from the
southwest and pushing northeast through the state during the
afternoon. This is a climatologically favorable setup for a threat
of tornadoes in Iowa this time of year and will need to be monitored
closely as the day progresses. These events often have little
insolation, maybe an hour or so but with steep lapse rates and
backed winds ahead of the dryline/trof, these low topped storms
really pack a punch. The window will be relatively narrow this
afternoon as the dryline rapidly pinches off the warm sector across
the forecast area but the soundings in the warm sector are rather
impressive. The 21Z HRRR sounding at KALO has a 0-3KM helicity of
583 m2/s2 with a CAPE in that layer of 140 J/KG so parcels should
get a decent low level acceleration. The narrow enhanced outlook
into the east central forecast area is well placed and could even
see it go to a higher category should the forecast pan out. All
persons and government agencies with activities in central Iowa
today, especially east of I-35 should pay close attention for the
potential of tornadoes as the afternoon approaches.
The threat is expected to diminish quickly by the evening as the
dryline/trof passes completely across the forecast area. Meanwhile,
strong southwest winds are expected in southern Iowa behind the trof
axis and may approach advisory criteria and this will need to be
monitored. In the far northwest, the deformation precipitation
associated with the system will be nearby with steady showers
through the day into the evening. The surface low is forecast to
pass through the forecast area this evening and exit to the
northeast overnight with central pressure dropping below 990mb.
Winds are expected to increase from the west to northwest overnight
with gusts and sustained winds approaching or exceeding advisory
criteria. Have included an advisory in the far west into tonight
where the initial surge is expected and will let later forecast
expand as necessary. Some snow may occur in the far north as the
cold advection increases, although any amounts would be rather
light, an inch or less.
Winds will remain strong into Sunday as the system slowly pulls away
although temperatures are forecast to remain near normal despite the
cold advection. The next system approaches Monday night into
Tuesday, although the bulk of moisture and forcing remain south of
the state. A quick moving system is forecast to bring some light
precipitation to the state on Wednesday but amounts are expected to
be light. Temperatures are expected to be at or above normal early
in the week but falling below normal by the end as northwest flow
aloft develops.
&&
.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1228 PM CDT Sat Mar 28 2020
Strong spring storm deepening in northeast KS now and will lift
into Central IA this afternoon pulling warm front/occlusion and
VFR conditions across the south. MVFR/IFR cigs slowly eroding
remainder of area through 00z. Potential for a few higher end TSRA
with winds/hail/tors all possible. Confidence on any one location
low, but KDSM/KALO/KOTM more likely to see than others. Strong NW
flow follows system with gusts 35kt or higher. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 PM this evening to 4 AM CDT Sunday for
IAZ004-015-023-033-034-044>046-057-058-070-071-081-092.
&&
DISCUSSION...Cogil
AVIATION...REV
Hazardous weather outlook, Mar 28, 11:48 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1248 PM CDT Sat Mar 28 2020
IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075-
082>086-093>097-291800-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-
Decatur-Wayne-Appanoose-Davis-
1248 PM CDT Sat Mar 28 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Thunderstorms are likely to redevelop this afternoon. A few of
these storms are likely to be severe over portions of southern and
into eastern Iowa. Storms will be fast moving this afternoon.
Hail and damaging wind gusts are the primary threats. A few
tornadoes may occur during the afternoon mainly east of Interstate
35 and south of Highway 20.
Strong winds develop Saturday into Saturday night. Gusts of 35+ mph
are possible at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon in South
Central and Southern Iowa and into the evening hours over portions
of Northeast Iowa nearer Highway 20.
IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-291800-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Taylor-
1248 PM CDT Sat Mar 28 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A Wind Advisory has been issued for the area for late tonight
through early Sunday. Please refer to weather.gov/desmoines for
further details.
Thunderstorms are likely this morning and into the afternoon
hours. A few of these storms may be strong.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Wind Advisory has been issued for the area through early Sunday.
Please refer to weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
REV
In the hours before
Special weather statement, Mar 28, 9:29 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1029 AM CDT Sat Mar 28 2020
IAZ073-074-084-281615-
Marion IA-Lucas IA-Warren IA-
1029 AM CDT Sat Mar 28 2020
...Small Hail And Heavy Rainfall Likely...
At 1028 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Chariton, moving northeast at 45 mph.
Pea to half inch hail will be possible with this storm.
Locations impacted include...
Pella, Knoxville, Monroe, Pleasantville, Melcher-Dallas, Knoxville
Raceway, Lake Red Rock, Lacona, Elk Rock State Park and Knoxville
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4115 9355 4151 9314 4151 9305 4144 9291
4108 9344
TIME...MOT...LOC 1528Z 222DEG 41KT 4115 9343
KotenbergSpecial weather statement, Mar 28, 9:35 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1035 AM CDT Sat Mar 28 2020
IAZ062-075-085-281615-
Poweshiek IA-Mahaska IA-Monroe IA-
1035 AM CDT Sat Mar 28 2020
...SPECIAL WEATHER STATEMENT...
At 1035 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Eddyville, or 11 miles north of Albia, moving northeast
at 50 mph.
Pea to dime size hail will be possible with this storm, along with a
brief period of heavy rainfall.
Locations impacted include...
Oskaloosa, Montezuma, New Sharon, Beacon, University Park and Barnes
City.
LAT...LON 4151 9241 4139 9241 4110 9285 4116 9293
4116 9287 4123 9287 4163 9252 4151 9230
TIME...MOT...LOC 1535Z 219DEG 43KT 4119 9284
KotenbergSpecial weather statement, Mar 28, 12:31 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
131 PM CDT Sat Mar 28 2020
IAZ070-071-081-281915-
Adams IA-Adair IA-Cass IA-
131 PM CDT Sat Mar 28 2020
...SPECIAL WEATHER STATEMENT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Villisca, or 7 miles west of Corning, moving north at 50 mph.
Pea to dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of eastern Cass,
western Adams and northwestern Adair Counties, including the
following locations... Bridgewater, Massena, Carbon and Nodaway.
LAT...LON 4091 9493 4097 9493 4150 9472 4150 9470
4145 9451 4090 9488
TIME...MOT...LOC 1831Z 199DEG 44KT 4099 9489
KotenbergEvent by event
6 tornado, 5 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Adams
- When
- March 28, 12:59 PM CST to 1:00 PM CST
- Where
- Adams County, 3.09 mi NE of Carl to 3.25 mi W of Williamson
- Rating
- EF0
- Path length
- 0.57 mi
- Path width
- 100 yd
- Continued into
- Adair, Ia (DMX)
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.151, -94.637
Tornado developed just south of the Adams/Adair county line moving northeast. The tornado encountered a farmstead producing EF0 damage to an outbuilding. The northeast trajectory took the tornado into Adair county shortly after impacting the farmstead.
Tornado, Adair
- When
- March 28, 1:00 PM CST to 1:15 PM CST
- Where
- Adair County, 6.03 mi WSW of Fisk to 3.57 mi NNW of Fisk
- Rating
- EF1
- Path length
- 6.9 mi
- Path width
- 115 yd
- Property damage
- $95,000
- Reported by
- Emergency Manager
- Coordinates
- 41.158, -94.632
Tornado moved into Adair county from Adams county. The tornado remained in rural southern Adair county as it moved to the northeast. It did encounter one farmstead and produced EF1 damage to an outbuilding along with additional tree damage. The rest of the track was in rural cropland before dissipating several miles south of Fontanelle.
Tornado, Marshall
- When
- March 28, 3:26 PM CST to 3:28 PM CST
- Where
- Marshall County, 3.58 mi SSW of Rhodes to 2.33 mi SSW of Rhodes
- Rating
- EF0
- Path length
- 1.3 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.882, -93.206
Several different videos of this tornado as it started over State Highway 330 and move mostly northward. It moved through a few different groves of tree producing EF0 damage. Otherwise, it remained in rural areas with no damage to any structures.
Hail, Cerro Gordo
- When
- March 28, 3:30 PM CST
- Where
- Cerro Gordo County, 0.5 mi E of Ventura
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.130, -93.470
Public report of penny sized hail.
Hail, Calhoun
- When
- March 28, 4:19 PM CST
- Where
- Calhoun County, Rockwell City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.400, -94.630
Emergency management reported quarter-sized hail.
Hail, Calhoun
- When
- March 28, 4:30 PM CST
- Where
- Calhoun County, Rockwell City
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -94.630
Trained spotter reported ping pong ball sized hail.
Hail, Calhoun
- When
- March 28, 4:33 PM CST
- Where
- Calhoun County, 1.72 mi SW of Manson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.510, -94.550
Public report of half dollar sized hail via social media with accompanying picture.
Hail, Calhoun
- When
- March 28, 4:37 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.530, -94.540
Public report of half dollar sized hail via social media with accompanying picture.
Thunderstorm Wind, Grundy
- When
- March 28, 4:37 PM CST
- Where
- Grundy County, 2.31 mi NNW of Zaneta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -92.570
Report of destroyed machine shed. Time estimated via radar.
Tornado, Black Hawk
- When
- March 28, 4:39 PM CST to 4:42 PM CST
- Where
- Black Hawk County, 1.28 mi SSE of Voorhies to 2.13 mi ENE of Voorhies
- Rating
- EFU
- Path length
- 2.32 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.314, -92.469
Picture of tornado near Voorhies was received from trained spotter. The path of the tornado was later discovered in high resolution satellite imagery and adjusted accordingly. The tornado remained in rural farm fields although passed very close to a house near the intersection of State Highway 175 and Highway 63, although no damage was reported. With no damage occurring to any damage indicators, the tornado was rated an EFU.
Tornado, Black Hawk
- When
- March 28, 4:49 PM CST to 4:51 PM CST
- Where
- Black Hawk County, 1.12 mi SW of Orange to 1.12 mi N of Orange
- Rating
- EF0
- Path length
- 2.06 mi
- Path width
- 115 yd
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 42.420, -92.387
Tornado developed in rural farmland between Hudson and Waterloo moving quickly northeast. The tornado encountered an building site destroying a hay shelter building that was open on both sides. Additional damage occurred to a small storage building and trees on the site. All damage was rated EF0. The tornado continued northeast and dissipated before reaching Highway 20 on the south side of Waterloo.
Tornado, Black Hawk
- When
- March 28, 4:55 PM CST to 4:56 PM CST
- Where
- Black Hawk County, 1.73 mi W of Evansdale to 1.56 mi WNW of Evansdale
- Rating
- EFU
- Path length
- 0.32 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 42.472, -92.314
Brief tornado was caught on video by a storm chaser. The chaser was located just south of the Highway 20 and Highway 218 intersection looking northward toward downtown Waterloo. The tornado occurred in an unpopulated area southeast of downtown near the Waterloo Waste Water Treatment Plant along the Cedar River. It is likely some tree damage occurred, however no reports were received, therefore the tornado was rated EFU.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 28, 202022 injured · $300 million · EF3 · 4 events
- Flash Flooding and Hail in Pennsylvania, March 28 to 29, 20201 death · $301,000 · 2.5 in hail · 58 events
- Tornado and Flash Flood in Indiana, March 28, 20202 injured · $2.1 million · EF2 · 4 events
- Tornado and Hail in Tennessee, March 28 to 29, 20201 injured · $7.3 million · EF0 · 48 events
- Tornadoes and Hail in Kentucky, March 28, 2020$516,000 · EF2 · 8 events
- Flash Flooding and Hail in Indiana, March 28 to 29, 2020$408,000 · 1.75 in hail · 45 events
- Hail and Damaging Winds in Mississippi, March 28 to 29, 2020$1.3 million · 2.75 in hail · 13 events
- Tornadoes and Hail in Iowa, March 28, 20201 injured · $245,000 · EF1 · 8 events
- Tornadoes in Illinois, March 28, 2020$400,000 · EF1 · 3 events
- Tornado in Arkansas, March 28, 2020$200,000 · EF1 · 1 event
- Tornado in Wisconsin, March 28, 2020$180,000 · EF1 · 1 event
- Flash Flooding and Flood in Ohio, March 28 to 29, 2020$171,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880671, 880672, 880684, 881399, 881400, 881401, 881402, 881403, 881404, 880685, 880686, 880687.